Checkerboard incircular nets: Laguerre geometry and parametrisation

  • Alexander I. Bobenko
  • Wolfgang K. SchiefEmail author
  • Jan Techter
Original Paper


We present a procedure which allows one to integrate explicitly the class of checkerboard IC-nets which has recently been introduced as a generalisation of incircular (IC) nets. The latter class of privileged congruences of lines in the plane is known to admit a great variety of geometric properties which are also present in the case of checkerboard IC-nets. The parametrisation obtained in this manner is reminiscent of that associated with elliptic billiards. Connections with discrete confocal coordinate systems and the fundamental QRT maps of integrable systems theory are made. The formalism developed in this paper is based on the existence of underlying pencils of conics and quadrics which is exploited in a Laguerre geometric setting.


Discrete differential geometry Confocal conics Laguerre geometry Pencils of quadrics Discrete integrable systems 

Mathematics Subject Classification (2010)

MSC 51B15 MSC 37J35 MSC 52Cxx 



We are indebted to Yuri Suris for insightful comments and discussions. This research was supported by the DFG Collaborative Research Center TRR 109 “Discretization in Geometry and Dynamics”. W.K.S. was also supported by the Australian Research Council (DP1401000851).


  1. 1.
    Akopyan, A., Bobenko, A.I.: Incircular nets and confocal conics. Trans. AMS 370(4), 2825–2854 (2018)MathSciNetCrossRefzbMATHGoogle Scholar
  2. 2.
    Blaschke, W.: Untersuchungen über die Geometrie der Speere in der Euklidischen Ebene, Separatdruck aus “Monatshefte f. Mathematik u. Physik”, XXI, Hamburg (1910)Google Scholar
  3. 3.
    Blaschke, W., Thomsen, G.: Vorlesungen über Differentialgeometrie und Geometrische Grundlagen von Einsteins Relativitätstheorie. III. Differentialgeometrie der Kreise und Kugeln. Springer, Berlin (1929)CrossRefzbMATHGoogle Scholar
  4. 4.
    Bobenko, A.I., Schief, W.K., Suris, Y.B., Techter, J.: On a discretization of confocal quadrics. I. An integrable systems approach. J. Integrable Syst. 1, xyw005 (2016). (34 pp)CrossRefzbMATHGoogle Scholar
  5. 5.
    Bobenko, A.I., Schief, W.K., Suris, Y.B., Techter, J.: On a discretization of confocal quadrics. II. A geometric approach to general parametrizations. Int. Math. Res. Notices rny279 (2018).
  6. 6.
    Bobenko, A.I., Suris, Y.B.: Discrete differential geometry. Integrable structure. In: Graduate Studies in Mathematics 98, (2008). Providence, AMSGoogle Scholar
  7. 7.
    Böhm, W.: Verwandte Sätze über Kreisvierseitnetze. Arch. Math. (Basel) 21, 326–330 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  8. 8.
    Darboux, G.: Leçons sur la Théorie Générale des surfaces et les applications Géométriques du Calcul Infinitésimal, vol. 2,3. Gauthier-Villars, Paris (1887)zbMATHGoogle Scholar
  9. 9.
    Darboux, G.: Principes de Géométrie Analytique. Gauthier-Villars, Paris (1917)zbMATHGoogle Scholar
  10. 10.
    Dragović, V., Radnović, M.: Poncelet Porisms and Beyond Integrable Billiards, Hyperelliptic Jacobians and Pencils of Quadrics, Frontiers in Mathematics. Birkhäuser, Basel (2011)zbMATHGoogle Scholar
  11. 11.
    Iatrou, A., Roberts, J.A.G.: Integrable mappings of the plane preserving biquadratic invariant curves. J. Phys. A Math. Gen. 34, 6617–6636 (2001)MathSciNetCrossRefzbMATHGoogle Scholar
  12. 12.
    Izmestiev, I., Tabachnikov, S.: Ivory’s theorem revisited. J. Integr. Syst. 2, xyx006 (2017)MathSciNetzbMATHGoogle Scholar
  13. 13.
    Levi, M., Tabachnikov, S.: The Poncelet grid and billiards in ellipses. Am. Math. Mon. 114, 895–908 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  14. 14.
    Levy, H.: Projective and Related Geometries. Macmillan, New York (1964)zbMATHGoogle Scholar
  15. 15.
    NIST Digital Library of Mathematical Functions (online at, National Institute of Standards and Technology, U.S. Department of Commerce (2010–2018)Google Scholar
  16. 16.
    Pottmann, H., Grohs, P., Baschitz, B.: Edge offset meshes in Laguerre geometry. Adv. Comput. Math. 33(1), 45–73 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Quispel, G.R.W., Roberts, J.A.G., Thompson, C.J.: Integrable mappings and soliton equations II. Phys. D 34, 183–192 (1989)MathSciNetCrossRefzbMATHGoogle Scholar
  18. 18.
    Ramani, A., Grammaticos, B., Willox, R.: Generalized QRT mappings with periodic coefficients. Nonlinearity 24, 113–126 (2011)MathSciNetCrossRefzbMATHGoogle Scholar
  19. 19.
    Roberts, J.A.G., Jogia, D.: Birational maps that send biquadratic curves to biquadratic curves. J. Phys. A Math. Theor. 48, 08FT02 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  20. 20.
    Schwartz, R.E.: The Poncelet grid. Adv. Geom. 7, 157–175 (2007)MathSciNetCrossRefzbMATHGoogle Scholar
  21. 21.
    Skopenkov, M., Pottmann, H., Grohs, P.: Ruled Laguerre minimal surfaces. Math. Z. 272, 245–274 (2012)MathSciNetCrossRefzbMATHGoogle Scholar

Copyright information

© Springer Nature B.V. 2019

Authors and Affiliations

  1. 1.Institut für MathematikTU BerlinBerlinGermany
  2. 2.School of Mathematics and StatisticsThe University of New South WalesSydneyAustralia

Personalised recommendations